Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 25, NWS San Diego, CA

August 3, 2014Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 3, 2014, 3:06 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2014, 3:06 PM PDT (22:06 UTC)
Expired
Aug 3, 2014, 6:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 83 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:20 PM PDTFLASH FLOOD8 Ene Yucaipa, CACAL OES SAN BERNARDINO REPORTED FLASH FLOODING AND DEBRIS FLOW IN MILL CREEK. PEOPLE BEING EVACUATED FROM THE CREEK BASIN.
Aug 3, 3:45 PM PDTFLASH FLOOD7 Ne Yucaipa, CAFLASH FLOOD IN PROGRESS IN FOREST FALLS AREA. COUNTY FIRE SHUTTING DOWN VALLEY OF THE FALLS DRIVE AT HIGHWAY 38. SHELTER IN PLACE PROTOCOLS WERE GIVEN BY COUNTY FIRE DEPARTMENT. MULTIPLE VEHICLES REPORTED IN FLOODED WASH AND PROPANE TANKS WERE DISLODGED. SWIFT
Aug 3, 4:00 PM PDTFLASH FLOOD2 Ene Yucaipa, CAOFF-DUTY NWS EMPLOYEE REPORTS MUD-SLIDE ON OAK GLEN ROAD IN YUCAIPA...WITH THE ROAD IMPASSABLE DUE TO ALL THE MUD ON THE ROADWAY.
Aug 3, 5:28 PM PDTFLASH FLOOD1 W Cherry Valley, CACHP REPORTED FLOODED ROADWAY AND REQUESTED COUNTY ROAD CLOSURE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WGUS56 KSGX 032206
FFWSGX
CAC065-071-040100-
/O.NEW.KSGX.FF.W.0025.140803T2206Z-140804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
306 PM PDT SUN AUG 3 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF YUCAIPA...

* UNTIL 600 PM PDT

* AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS NEAR FOREST FALLS...OR 9 MILES EAST OF YUCAIPA...
  WHICH WILL LIKELY PRODUCING FLASH FLOODING INTO MILL CREEK AND
  VALLEY OF THE FALLS ROAD. FLASH FLOODING WILL ALSO BE POSSIBLE
  NEAR BANNING...ONYX PEAK...AND HIGHWAY 38. THE THUNDERSTORMS WERE 
  NEARLY STATIONARY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
  BEAR LAKE AND INTERSTATE 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3408 11660 3407 11661 3403 11662 3403 11658
      3396 11683 3390 11681 3391 11703 3407 11712
      3424 11708 3426 11670

$$

HARRISON
2 follow-up statements
658 
WGUS76 KSGX 032311
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
411 PM PDT SUN AUG 3 2014

CAC065-071-040100-
/O.CON.KSGX.FF.W.0025.000000T0000Z-140804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
411 PM PDT SUN AUG 3 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES...

AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS NEAR FOREST FALLS...OR 8 MILES NORTHEAST OF
YUCAIPA. LAW ENFORCEMENT AND STORM SPOTTERS HAVE REPORTED MAJOR 
FLASH FLOODING IN THE FOREST FALLS AREA...WITH THE COUNTY FIRE
SHUTTING DOWN VALLEY OF THE FALLS DRIVE AT HIGHWAY 38. SHELTER IN
PLACE PROTOCOLS WERE GIVEN BY COUNTY FIRE DEPARTMENT. MULTIPLE
VEHICLES WERE REPORTED IN THE FLOODED WASH...AND PROPANE TANKS
DISLODGED. RESCUES ARE CURRENTLY UNDERWAY...AND THE AREA IS NOW 
CLOSED TO NON-RESIDENTS. MODERATE TO HEAVY RAIN WILL CONTINUE IN 
AND AROUND THE AREA.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
BEAR LAKE...YUCAIPA...ONYX PEAK AND BANNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3408 11660 3407 11661 3403 11662 3403 11658
      3396 11683 3390 11681 3391 11703 3407 11712
      3424 11708 3426 11670

$$

HARRISON
712 
WGUS76 KSGX 040054
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
554 PM PDT SUN AUG 3 2014

CAC065-071-040101-
/O.EXP.KSGX.FF.W.0025.000000T0000Z-140804T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
554 PM PDT SUN AUG 3 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES...

HEAVY RAINS HAVE ENDED IN THE FOREST FALLS AREA...AND SO THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...MAJOR 
FLASH FLOODING OCCURRED IN THAT AREA TODAY...AND THE AREA IS 
CLOSED TO NON-RESIDENTS...AND RUN-OFF FROM THE EARLIER HEAVY 
RAINS WILL LIKELY CONTINUE OVER THE NEXT COUPLE HOURS. NEVER
CROSS FLOODED ROADS!

LAT...LON 3408 11660 3407 11661 3403 11662 3403 11658
      3396 11683 3390 11681 3391 11703 3407 11712
      3424 11708 3426 11670

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:50 PM PDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 3, 1:50 PM PDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT SUN AUG 3 2014

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN
CALIFORNIA THROUGH THIS EVENING...WITH THE THREAT OF UNSETTLED
WEATHER DECREASING OVERNIGHT TONIGHT AND EARLY MONDAY...AS THE UPPER
LEVEL SLOWLY MOVES ACROSS SOUTHERN CALIFORNIA.  THUNDERSTORMS ARE
CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLASH FLOODING.  DRIER
CONDITIONS WILL THEN DEVELOP FOR THE WORK WEEK...AS A TROUGH FORMS
ALONG THE COAST.  NIGHT AND MORNING LOW CLOUDS AND FOG WILL RETURN
ALONG THE COAST AND OVER THE WESTERN VALLEYS...WITH NEAR TO SLIGHTLY
BELOW HIGH TEMPERATURES FORECAST.  ONSHORE FLOW WILL PREVAIL...WITH
GUSTY WEST WINDS OVER THE MOUNTAINS AND DESERTS EACH AFTERNOON AND
EVENING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A WELL DEFINED UPPER LEVEL LOW
CENTERED RIGHT OVER SAN DIEGO COUNTY THIS AFTERNOON...WITH SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE SOUTHEASTERN PORTION
OF THE STATE THAT GOT SOME SUN EARLIER TODAY.  THESE THUNDERSTORMS
ARE PRODUCING HEAVY RAINFALL AS WELL AS LOCALIZED FLASH FLOODING.
SO FAR...RAINFALL RATES ARE MOSTLY BETWEEN 0.75 INCH AND 1 INCH PER
HOUR...BUT SOME OF THE STRONGER STORMS ARE RAINFALL RATES OF 1.5
INCH AND 2 INCHES.  THEREFORE...THE SEVERAL FLASH FLOOD WARNINGS AND
AN URBAN AND SMALL STREAM FLOOD ADVISORIES REMAIN IN EFFECT FOR
PORTIONS OF SAN DIEGO AND RIVERSIDE COUNTIES...AND THE FLASH FLOOD
WATCH REMAINS IN EFFECT THROUGH 8 PM THIS EVENING.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE
LATER OVERNIGHT TONIGHT AND INTO MONDAY MORNING.  THE MODELS HAVE
SLOWED THINGS DOWN A BIT...SO EXPECT ANOTHER SOMEWHAT STEAMY NIGHT
POSSIBLE TONIGHT.  ALSO CONTINUED THE THREAT OF SOME SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN AREAS THROUGH MONDAY MORNING.  A
TROUGH WILL THEN DIG ALONG THE CALIFORNIA COAST DURING THE DAY ON
MONDAY...PLACING SOUTHERN CALIFORNIA UNDER MUCH DRIER WESTERLY OR
SOUTHWESTERLY FLOW ALOFT.  FOR THIS REASON...BELIEVE THAT THE PW
VALUES WILL RAPIDLY DECREASE DURING THE DAY...FALLING TO AROUND 1
INCH OR LESS BY MONDAY AFTERNOON...WITH DRIER CONDITIONS DEVELOPING
BY THE AFTERNOON.

THIS TROUGH WILL BE THE DOMINATE WEATHER FEATURE FOR THE WORK
WEEK...WITH ONSHORE FLOW PREVAILING.  FOR THIS REASON...LOCALLY
GUSTY WEST WINDS WILL BE POSSIBLE EACH AFTERNOON AND EVENING OVER
THE MOUNTAINS AND DESERTS.  THE MARINE LAYER WILL ALSO RETURN TO THE
COASTAL AREAS...SPREADING INTO THE INLAND VALLEYS EACH NIGHT AND
MORNING.  TEMPERATURES WILL REMAIN NEAR OR RUN BELOW NORMAL FOR THE
WEEK.  MODELS ARE NOW SHOWING THAT A RIDGE WILL REBUILD OVER THE
DESERT SOUTHWEST FOR NEXT WEEKEND...WITH WARMER CONDITIONS
DEVELOPING.  THERE IS A CHANCE THAT THE FLOW COULD TURN
SOUTHEASTERLY ENOUGH TO TRY TO BRING SOME SUBTROPICAL MOISTURE BACK
INTO THE REGION.  HOWEVER...THE MODELS REALLY DO NOT SHOW THIS UNTIL
LATE SUNDAY OR EVEN MONDAY OF THE FOLLOWING WEEK...SO WILL KEEP A
DRY FORECAST GOING FOR NOW.

&&

.AVIATION...
032000Z...SCATTERED THUNDERSTORMS MAINLY OVER MOUNTAINS AND DESERTS
FROM THROUGH 06Z THIS EVENING. TSTORM BASES WILL BE AROUND 8000 FEET
MSL WITH TOPS UP TO 35000 FEET...ALONG WITH STRONG UP/DOWNDRAFTS.
RESIDUAL CLOUDS BETWEEN 8000-15000 FEET MSL WILL GRADUALLY DECREASE
LATE TONIGHT AND MONDAY. LOW CLOUDS WILL REDEVELOP OVERNIGHT FOR
COASTAL AIRPORTS WITH BASES AROUND 800 FEET MSL AFTER 04Z AND VIS AS
LOW AS 5SM BETWEEN 11-15Z MONDAY. SCATTER OUT BY 16Z MONDAY.

&&

.MARINE...
100 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH FRIDAY.

&&

.SKYWARN...
SKYWARN IS ACTIVATED FOR SAN DIEGO...RIVERSIDE...AND SAN BERNARDINO
COUNTIES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
     SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO COUNTY DESERTS...
     SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.

PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...MM

In the hours before

Local storm report, Aug 3, 11:53 AM PDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1153 AM PDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     DEBRIS FLOW      2 WSW CAMPO             32.60N 116.50W
08/03/2014                   SAN DIEGO          CA   LAW ENFORCEMENT

            MUD/DIRT/ROCK ON CAMPO RD/SR94 JWO FOREST GATE DUE TO
            HEAVY RAINFALL.

&&

NISLA
Special weather statement, Aug 3, 12:28 PM PDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1228 PM PDT SUN AUG 3 2014

CAZ050-058-032030-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
1228 PM PDT SUN AUG 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL
130 PM PDT...

AT 1224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHEAST OF RAMONA. THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LAKE HENSHAW.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3307 11692 3327 11692 3327 11666 3309 11664
TIME...MOT...LOC 1928Z 112DEG 2KT 3318 11676

HARRISON
Local storm report, Aug 3, 3:02 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
302 PM PDT SUN AUG 3 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      4 E MECCA               33.57N 116.01W
08/03/2014                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            ROADWAY WASHED OUT NEAR THE INTERSECTION OF
            BOX CANYON RD / 66TH AVE, ROAD CLOSURE
            REQUIRED

&&

BA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:06 AM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 11:26 AM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 11:50 AM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 3, 12:28 PM PDTSpecial Weather StatementSGXSan Diego62 min
Aug 3, 1:05 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Aug 3, 1:54 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 2:15 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Aug 3, 2:38 PM PDTFlash Flood WarningSGXSan Diego4 hr
Aug 3, 2:52 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 4:19 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 3, 4:54 PM PDTFlash Flood WarningSGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.